I’m nearly at the end of my first week on steroids, it’s time to give my initial thoughts on the dreaded medication. When I initially started them, I spoke to a few people in the chronically ill community about their experiences with steroids. There wasn’t one person who wanted to be on them, despite knowing they would help. Steroids work by reducing inflammation and they also suppress the immune system – which is why they are commonly used for auto immune diseases.
Steroids tend to raise the level of glucose and sugar in the blood and they also cause an insatiable appetite – those combined can lead to the side affect that nobody wants: weight gain. I’m being strict with what I consume, carbohydrates turn into sugar, so anything with a high carb content has been eradicated from my diet. The only carbohydrates I eat is what naturally occurs in fruit and vegetables. I have significantly upped the amount of protein I eat too. It’s a complete change around for my diet, I usually consume more carbs than I do protein. Despite constantly feeling hungry, I haven’t caved to it yet. I ignore the hunger pangs and only eat at meal times…I guess that’s where being stubborn comes in handy. Out of everything I’m used to eating, all I miss is a cup of tea with one sugar and a handful of biscuits.
However, I am suffering from two side affects. The steroids are making my body temperature rise and I feel unbearable hot, this mostly happens at night but it has occurred in the day time too. The second side affect is disrupted sleep (as if my sleep couldn’t be anymore disrupted), I definitely think the body temperature has a part to play in this too. I constantly wake up through the night or it takes me hours to settle down and sleep. That being said, I’d rather have those two side affects than any others.
Despite having disrupted sleep, the steroids have worked wonders for fatigue. I seem to be able to do a little more in the day time. Not only that, but I can concentrate on things better and my brain fog isn’t as bad. However by late afternoon I start to become tired again, but it’s probably down to me taking advantage of not being so fatigued. I’m still having joint pain, but it’s not as constant and it usually starts in the early afternoon and it intensifies a little by early evening. The steroids haven’t worked for my headaches yet, but whilst reading the side affects, it said they can cause them – so I’m not entirely sure if it’s a side affect or lupus.
I would say that so far, the only great improvement I feel is the fatigue. Which is okay with me, fatigue is a symptom I can’t stand or get used to. If my consultant decided to keep me on the steroids for longer than expected, I wouldn’t complain for this reason. But, there’s still time for the steroids to start taking affect on the other symptoms – time will tell. My recent blood tests show that my neutrophil level is still low, so I still don’t have a clear idea of how long I’ll be on steroids.